Geometric subgroups of surface braid groups. (English) Zbl 0962.20028

Let \(H\) be a subgroup of a group \(G\). Recall that the commensurator \(C_G(H)\) of \(H\) in \(G\) is the subgroup of all \(g\in G\) such that \(H\cap gHg^{-1}\) has finite index in both \(H\) and \(gHg^{-1}\). In [Invent. Math. 130, No. 3, 575-587 (1997; Zbl 0897.20031)], the second author determined the commensurators, normalizers, and centralizers of the natural braid subgroups \(B_n\) in \(B_m\) (\(n\leq m\)), and used these results to show (for example) that certain induced representations of \(B_m\) are irreducible.
Motivated by such applications, and by the importance of surface braid groups in, for example, quantum field theory, in this paper, the authors obtain analogous results for subgroups of a braid group on a surface \(M\) coming from braid groups on certain natural subsurfaces \(N\subseteq M\). For example, it is shown that if \(M\) is large (fundamental group not virtually Abelian), \(N\) is neither a disk nor the collar of a Möbius strip in \(M\), and no component of \(\overline{M\setminus N}\) is a disk, then, roughly speaking, the commensurator of a braid group on \(N\) is the direct product of that braid group and braid groups on the components of \(\overline{M\setminus N}\). The techniques used include amalgams, various descriptions of braid groups in terms of exact sequences (i.e., as extensions), and an analysis of the action of \(\pi_1(N)\) on the fundamental groupoid of \(M\setminus P_0\) for \(P_0\in N\).


20F36 Braid groups; Artin groups
57M05 Fundamental group, presentations, free differential calculus
57M07 Topological methods in group theory
57M60 Group actions on manifolds and cell complexes in low dimensions
20E07 Subgroup theorems; subgroup growth


Zbl 0897.20031
Full Text: DOI Numdam EuDML


[1] E. ARTIN, Theorie der Zöpfe, Abh. Math. Sem. Hamburg, 4 (1926), 47-72. · JFM 51.0450.01
[2] E. ARTIN, Theory of braids, Annals of Math., 48 (1946), 101-126. · Zbl 0030.17703
[3] J.S. BIRMAN, On braid groups, Comm. Pure Appl. Math., 22 (1969), 41-72. · Zbl 0157.30904
[4] J.S. BIRMAN, Braids, links, and mapping class groups, Annals of Math. Studies 82, Princeton University Press, 1973. · Zbl 0305.57013
[5] J.S. BIRMAN, Mapping class groups of surfaces, Contemporary Mathematics, 78 (1988), 13-43. · Zbl 0663.57008
[6] K.S. BROWN, Cohomology of groups, Springer-Verlag, New York, 1982. · Zbl 0584.20036
[7] W. CHOW, On the algebraic braid group, Annals of Math., 49 (1948), 654-658. · Zbl 0033.01002
[8] R. COHEN, Artin’s braid groups, classical homotopy theory, and sundry other curiosities, Contemp. Math., 78 (1988), 167-206. · Zbl 0682.55011
[9] D.B.A. EPSTEIN, Curves on 2-manifolds and isotopies, Acta Math., 115 (1966), 83-107. · Zbl 0136.44605
[10] E. FADELL, L. NEUWIRTH, Configuration spaces, Math. Scand., 10 (1962), 111-118. · Zbl 0136.44104
[11] R.H. FOX, L. NEUWIRTH, The braid groups, Math. Scand., 10 (1962), 119-126. · Zbl 0117.41101
[12] E. FADELL, J. VAN BUSKIRK, The braid groups of E2 and S2, Duke Math. J., 29 (1962), 243-258. · Zbl 0122.17804
[13] R. FENN, D. ROLFSEN, J. ZHU, Centralisers in the braid group and singular braid monoid, L’Enseignement Math., 42 (1996), 75-96. · Zbl 0869.20024
[14] F.A. GARSIDE, The braid groups and other groups, Oxford Quart. J. Math., 20 (1969), 235-254. · Zbl 0194.03303
[15] C.H. GOLDBERG, An exact sequence of braid groups, Math. Scand., 33 (1973), 69-82. · Zbl 0285.57002
[16] R. GILLETTE, J. VAN BUSKIRK, The word problem and its consequences for the braid groups and mapping class groups of the 2-sphere, Trans. Amer. Math. Soc., 131 (1968), 277-296. · Zbl 0169.55303
[17] R.C. LYNDON, P.E. SCHUPP, Combinatorial group theory, Springer-Verlag, Berlin, 1977. · Zbl 0368.20023
[18] D. ROLFSEN, Braid subgroup normalisers and commensurators and induced representations, Invent. Math., 130 (1997), 575-587. · Zbl 0897.20031
[19] G.P. SCOTT, Braid groups and the group of homeomorphisms of a surface, Proc. Camb. Phil. Soc., 68 (1970), 605-617. · Zbl 0203.56302
[20] J.-P. SERRE, Arbres, amalgames, SL2, astérisque, Soc. Math. France, 46 (1977). · Zbl 0369.20013
[21] J. VAN BUSKIRK, Braid groups of compact 2-manifolds with elements of finite order, Trans. Amer. Math. Soc, 122 (1966), 81-97. · Zbl 0138.19103
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.